Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 30, NWS Tucson, AZ

July 24, 2024Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 24, 2024, 6:01 PM MST for Pinal County, Arizona. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2024, 6:01 PM MST (01:01 UTC)
Expired
Jul 24, 2024, 8:00 PM MST
In force
119 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 94 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2024-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2024-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1301 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
2718 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

778 
WGUS55 KTWC 250101
FFWTWC
AZC021-250300-
/O.NEW.KTWC.FF.W.0030.240725T0101Z-240725T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
601 PM MST Wed Jul 24 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Eastern Pinal County in southeastern Arizona...

* Until 800 PM MST.

* At 601 PM MST, Doppler radar indicated thunderstorms producing 
  between 1 to 2 inches of rain has fallen to the east of Highway 77 
  between Dudleyville and Winkelman. Flash flooding is ongoing or 
  expected to begin shortly, especially along Roach Wash and other 
  normally dry washes that drain into the San Pedro River near 
  Dudleyville.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Dudleyville.

This includes Route 77 between mile markers 126 and 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3286 11076 3294 11077 3300 11083 3301 11080
      3299 11078 3299 11077 3300 11076 3301 11075
      3302 11074 3302 11073 3304 11073 3304 11072
      3305 11072 3304 11059 3298 11055 3289 11059

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CWR
1 follow-up statement
395 
WGUS75 KTWC 250254
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
754 PM MST Wed Jul 24 2024

AZC021-250304-
/O.EXP.KTWC.FF.W.0030.000000T0000Z-240725T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal AZ-
754 PM MST Wed Jul 24 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR 
EASTERN PINAL COUNTY...

Flash flooding is no longer expected to pose a threat. Please 
continue to heed remaining road closures.

&&

LAT...LON 3286 11076 3294 11077 3300 11083 3301 11080
      3299 11078 3299 11077 3300 11076 3301 11075
      3302 11074 3302 11073 3304 11073 3304 11072
      3305 11072 3304 11059 3298 11055 3289 11059

$$

CWR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:16 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 24, 2:16 PM MST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
216 PM MST Wed Jul 24 2024

.UPDATE...The Storm Prediction Center has issued a Severe
Thunderstorm Watch until 9 PM MST for portions of Southeast
Arizona including Pima, southeast Pinal, Graham and Santa Cruz
counties.

&&

.SYNOPSIS...
Daily chances for showers and thunderstorms are expected through
this week into this weekend with the main threats being strong gusty
winds and heavy rainfall.

&&

.PREV DISCUSSION... /issued 151 PM MST Wed Jul 24 2024/

It's shaping up to be an active afternoon and evening across
southeast Arizona as our area is under a favorable flow pattern
with the necessary moisture to result in showers and
thunderstorms. With the high to our northwest, we've got 10-15 kts
of mid level NE steering flow to help push convective development
now over the White Mountains into the lower elevations later this
afternoon into this evening. Latest SPC RAP mesoanalysis shows
MLCAPE of 500-1500 J/KG with 1500 J/KG of DCAPE to support strong
winds. Moisture levels east of Tucson aren't quite as high with
PWAT values at or just above 1 inch, so SBCAPE values are in the
250-500 J/KG across much of Cochise COunty. Outside of the
convection coming off the White Mountains, latest visible
satellite shows a cumulus field developing across much of the
area, so additional showers and thunderstorms are expected in
advance of the push from the White Mountains. SPC has most of
Pima, Pinal and Santa Cruz Counties in a slight risk for severe
thunderstorms. The gusty outflow winds may result in areas of
blowing dust, thus a Blowing Dust Advisory remains in effect from
4 PM to 11 PM. Additionally, flash flooding is a threat,
especially from Tucson westward into the T.O. nation where deeper
moisture is in place as PWAT values are 1.3"-1.7" west of Tucson.
Convective activity will tend to wind down later this evening.

A very similar flow pattern is in place for Thursday and the
HREF/CAMs are showing an active day, especially for
Graham/Greenlee/Cochise County which may not get hit as hard today
to work the atmosphere over. Confidence is a bit lower from Tucson
westward since the atmosphere may be more worked over in these
locales, especially if today turns out to be a big day. SPC has
already outlined our area in a marginal risk for severe
thunderstorms for Thursday and that looks good.

The mid/upper level high will start to wobble a bit more to the
south Friday which will turn the flow more northerly. Deep moisture
levels remain in place with PWAT values ranging from 1.25" to 1.75"
across the region to continue our active monsoon period. As the high
continues to nudge south and east this weekend, that will tend to
push the best chances for showers and thunderstorms from Tucson
south and eastward. By early to mid next week, the high will shift
into New Mexico that will shift out flow pattern to come more from
the east to southeast. Some indications of an inverted trough early
next week as well that could help ramp up activity as well.

Temperatures during the forecast period will be about 3 to 6 degrees
above normal.

&&

.AVIATION...Valid through 26/00Z.
SCT-BKN clouds AOA 8-10K FT MSL until 25/06Z then again aft 25/18Z.
Another round of scattered to numerous SHRA/TSRA expected to develop
and impact much of the forecast area moving from the NE of the fcst
area to SW now thru 25/11Z then again 25/20Z thru the end of the
period. Strong winds to 50-60 kts possible near TSRA. Outside of
TSRA, surface winds will generally be easterly/southeasterly and
remain under 10 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...
Scattered afternoon and evening showers and thunderstorms with day
to day variability on which areas will see the best chance of
rainfall. Today through Friday is looking particularly active at
this time, with each day having the threat of heavy rain, localized
flash flooding and strong gusty winds. Minimum relative humidities
will be 20 to 30 percent in most lower elevation locations and 25 to
40 percent in mountain areas. Away from thunderstorms, 20-foot winds
will generally be 15 mph or less, with afternoon/early evening gusts
to 20-25 mph and light winds overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Severe Thunderstorm Watch until 9 PM MST for
AZZ501>507-509>511-513>515. (This includes Pima, southeast Pinal,
Graham and Santa Cruz counties)

Blowing Dust Advisory until 11 PM MST this evening for
AZZ502-504-505.

&&

Public...Public Forecaster
Aviation...Aviation Forecaster
Fire Weather....Fire Weather Forecaster

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 24, 5:08 PM MST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
508 PM MST Wed Jul 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     Tstm Wnd Gst     7 N Tucson              32.30N 110.87W
07/24/2024  M68 MPH          Pima               AZ   Mesonet

            Private weather station.

&&

AJE

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:16 PM MSTDust Storm AdvisoryTWCCochise59 min
Jul 24, 5:24 PM MSTSevere Thunderstorm WarningTWCPinal51 min
Jul 24, 6:07 PM MSTSevere Thunderstorm WarningTWCPinal53 min
Jul 25, 12:37 PM MSTSevere Thunderstorm WarningTWCPima38 min
Jul 25, 1:09 PM MSTSevere Thunderstorm WarningTWCPima51 min
Jul 25, 1:20 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 25, 1:57 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 25, 1:58 PM MSTSevere Thunderstorm WarningTWCPima17 min
Jul 25, 3:12 PM MSTSevere Thunderstorm WarningTWCPima48 min
Jul 25, 3:52 PM MSTAreal Flood AdvisoryTWCPima113 min
Jul 25, 3:54 PM MSTSevere Thunderstorm WarningTWCPima51 min
Jul 25, 4:14 PM MSTSevere Thunderstorm WarningTWCGraham46 min
Jul 25, 4:16 PM MSTSpecial Weather StatementTWCGreenlee44 min
Jul 25, 4:22 PM MSTSevere Thunderstorm WarningTWCPima38 min
Jul 25, 4:26 PM MSTFlash Flood Warning Considerable damage threatTWCPima109 min
Jul 25, 4:30 PM MSTSevere Thunderstorm WarningTWCSanta Cruz45 min
Jul 25, 4:31 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 25, 4:38 PM MSTSevere Thunderstorm WarningTWCPima52 min
Jul 25, 4:51 PM MSTSevere Thunderstorm WarningTWCPima39 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.